Illinois, 2025

Flash Flooding in Illinois, April 4 to 5, 2025

April 4 to 5, 2025 · NWS LSX · 4 events in 4 counties and zones

A stationary front over southern Missouri along with ample mid-level forcing, moisture, and efficient rain processes resulted in flash flooding across portions of southwest and south central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stationary front over southern Missouri along with ample mid-level forcing, moisture, and efficient rain processes resulted in flash flooding across portions of southwest and south central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 4, 5:23 PM CST, 48 minutes earlier. Its key messages:

  • A round of showers and thunderstorms moves through the region this evening. A few storms could be severe while heavy rainfall and flooding continue to be threats as well.
  • The heavier rain and storms end early this evening. More cold rain is expected on Saturday, but it will not be heavy enough to cause additional flooding.
  • Cool conditions continue through at least the first half of next week. Freezing temperatures are likely early in the week.
Area forecast discussion, Apr 4, 5:23 PM CST, 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
623 PM CDT Fri Apr 4 2025

.KEY MESSAGES...

- A round of showers and thunderstorms moves through the region
  this evening. A few storms could be severe while heavy
  rainfall and flooding continue to be threats as well.

- The heavier rain and storms end early this evening. More cold
  rain is expected on Saturday, but it will not be heavy enough
  to cause additional flooding.

- Cool conditions continue through at least the first half of next
  week. Freezing temperatures are likely early in the week.

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 231 PM CDT Fri Apr 4 2025

Our recent cold front settled well to the south of our area, but is
lifting back north as a warm front this afternoon in response to the
next wave of low pressure moving out of the Southern Plains. Our
area has been solidly north of the front in cool, rainy conditions
today. As the wave moves east this evening it will pull another
surge of moisture up and over the front leading to one final round
of showers and thunderstorms along and ahead of a cold front. These
will be almost entirely elevated in nature above that cold surface
air mass. Thus any severe weather threat will be primarily limited
to large hail if enough instability can be achieved. South of the
warm front in the warm sector, surface based instability and
significant directional shear is leading to a much greater threat
for tornadoes. If this warm front pushes far enough north then the
far southern fringes of our forecast area could get in on this
threat. However, this is looking increasingly less likely as
continued rain north of the front has reinforced the stable low
level air mass making it more difficult for the surface warm front
to make much progress northward.

Despite the stable low levels, a very moist air mass advected in
aloft will lead to the potential for heavy rain in areas with
thunderstorms this evening. Thankfully the front looks fairly
progressive in nature, so the total duration of heavy rainfall at
any one location is likely to be somewhat limited. A swath of an
additional 1 to 3 inches is most likely, although areas which see a
slower progression of the line of storms could see in excess of 4
inches. It's the heavier rates in the convection which will lead to
the greatest threat for flash flooding, although we continue to be
concerned about the overall total rainfall across the region leading
to significant rises on area rivers. Flooding remains likely on many
rivers especially in the Meramec and Kaskaskia River Basins where
most river forecast points are already under Flood Warnings. The
larger rivers (Missouri and Mississippi) upstream of St Louis are
not expected to see flooding.

Kimble

&&

.LONG TERM...  (Sunday through Next Friday)
Issued at 231 PM CDT Fri Apr 4 2025

As the cold core of the trough slides northeast through our region
late Saturday night and Sunday morning, we'll see the last batch of
light precipitation sliding through the region. I say precipitation
because temperatures aloft with that cold core low will be cold
enough to produce snow. Surface temperatures will be milder, but
dewpoints falling into the 20s suggest that with evaporative
cooling we could cool cold enough to see some snowflakes reach the
surface. It's not expected to be impactful considering warm
ground, light precipitation rates, and temperatures near or just
above freezing. But it is worth noting that 20 to 60 percent of
00Z ensemble guidance does produce at least some snow. The impacts
from this snow are going to be considerably greater further
upstream to our southwest where the Texas Panhandle and into
Oklahoma see a better chance for accumulation. This is in part due
to elevation (it's considerably higher elevation out that way)
but also because the cold core low will be weakening as it moves
northeast and gets absorbed by the northern stream trough over the
Great Lakes.

Sunday's potential snowflakes set the mood for the new air mass.
It's going to be cold for the first half of the week with
temperatures some 10 to 15 degrees below normal. While some sun
Monday and Tuesday will allow daytime temperatures to rise into the
50s and potentially near 60, the dry air mass will cool efficiently
at night. While there is the potential for freezing temperatures
both Sunday night and Monday night, the greatest potential is Monday
night when surface high pressure builds in from the north. This
gives us our best shot at clear, calm conditions and ideal overnight
cooling. There's some uncertainty on this, though, as some guidance
has the center of the surface high moving over our area and others
have it moving a bit to our east. NBM probability for subfreezing
low temperatures Tuesday morning have increased relative to the last
forecast (ranging from 60 to 90 percent), with the greatest
potential in the north and east reflecting some of that uncertainty
on the positioning of the surface high. The St Louis urban
environment has the greatest potential to remain above freezing.

We get at least a couple of days of dry weather next week, but rain
chances do return around midweek. Guidance has come into some
agreement on the timing of the next trough (Wednesday or Wednesday
night) dropping in via the broader northwest flow, but there's
greater variability in how deep this trough is. Gulf moisture will
remain well cut off to our south, so precipitation amounts with this
one will be pretty light. Once this trough moves through, though, it
will open us up to ridging moving in from the west and thus warmer
temperatures. However there is some uncertainty on the amount of
cold air pulled southward behind Wednesday's trough and thus how
long it takes the ridge to overcome that. This is reflected in the
larger interquartile ranges on NBM temperatures from Wednesday
onward. Once the warmth does return, we'll be headed back to the 70s
and 80s with at least a few more days of dry weather during the warm
up.

Kimble

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 615 PM CDT Fri Apr 4 2025

Showers and thunderstorms will continue to impact the metro
terminals and will do so through about midnight. Prevailing
visibilities will be MVFR, but look for IFR conditions in
thunderstorms with heavier downpours. For KCOU/KJEF/KUIN, some
light rain is expected for another couple of hours. There may be
some MVFR visibilities with fog that lingers for at least a few
hours after the rain. IFR ceilings will continue through the
period before slowly improving from northwest to southeast very
late tonight through the day on Saturday. Another round of rain is
forecast to move into the region on Saturday, mainly after midday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Saturday night for Crawford MO-Franklin
     MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Washington MO.

IL...Flood Watch through late Saturday night for Bond IL-Clinton IL-
     Fayette IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-
     Monroe IL-Montgomery IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 4, 3:25 AM CST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
425 AM CDT Fri Apr 4 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
425 AM CDT Fri Apr 4 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected across portions of the area today and
tonight. A few thunderstorms could be severe this afternoon and
evening with large hail the primary threat. However, there is a
conditional threat of tornadoes and damaging winds in southeastern
Missouri and southwestern Illinois.

Periods of thunderstorms will heavy rainfall are expected to persist,
with the greatest chance of flash flooding this evening into early
overnight in across southeastern Missouri and southwestern Illinois.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate to major river flooding is possible as a result of heavy
rainfall.

There is a slight chance of thunderstorms Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Apr 4, 5:49 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
649 PM CDT Fri Apr 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Flash Flood      2 ESE Belgrade          37.78N 90.81W
04/04/2025                   Washington         MO   Trained Spotter

            Dent Branch of Big River is swiftly running
            over Highway C where a bridge crosses the
            road.

&&

LSJ
Local storm report, Apr 4, 5:54 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
654 PM CDT Fri Apr 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     Flood            1 WNW Black Jack        38.81N 90.29W
04/04/2025                   St. Louis          MO   Emergency Mngr

            Cold Water Creek is out of its banks in
            Hazelwood.

&&

LSJ
Local storm report, Apr 4, 5:59 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
659 PM CDT Fri Apr 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Flash Flood      2 NW Hazelwood          38.79N 90.38W
04/04/2025                   St. Louis          MO   Emergency Mngr

            Hazelwood Civic Center east on Dunn Road has
            flood water in its parking garage from Cold
            Water Creek.

&&

LSJ
Local storm report, Apr 4, 6:04 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
704 PM CDT Fri Apr 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Flash Flood      5 SE Blackwell          37.99N 90.57W
04/04/2025                   St. Francois       MO   911 Call Center

            Water rescue in unnamed location northern St
            Francois County.

&&

LSJ
Local storm report, Apr 4, 6:05 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
705 PM CDT Fri Apr 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Flood            1 SE Mitchell           38.76N 90.07W
04/04/2025                   Madison            IL   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

LSJ
Local storm report, Apr 4, 6:09 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
709 PM CDT Fri Apr 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Flood            1 ENE Salem             38.63N 88.94W
04/04/2025                   Marion             IL   Public

            Town Creek is level with the ground at
            Eastlawn Cemetery/Tully Park and the
            reservoir is rising rapidly. EM is starting
            a voluntary evacuation of Starlight Mobile
            Home Park. Of note: This happens anytime
            they are in these types of flooding
            conditions.

&&

LSJ

The radar

The Evansville,IN radar (KVWX), 130 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
April 4, 6:11 PM CST to 10:45 PM CST
Where
Marion County, 2.02 mi SSW of Fairman to 0.99 mi ENE of Salem Leckrone Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
38.652, -89.132

Town Creek in Salem rose rapidly due to heavy rain and was level with Eastlawn Cemetery and Tully Park. The emergency manager in Salem issued a voluntary evacuation of Starlight Mobile Home Park, which occurs anytime flooding conditions of this scale are present. A majority of main routes in and out of Salem were inundated with water and closed with cars floating in the floodwater down West Main Street. The reservoir overflow channel was topped and water flowed into the town park and inundated homes to its south. In Centralia, 4 to 5 fete of water covered Locust Street near a major production facility. Heavy rains of up to 8.5 inches fell during the event.

Flash Flood, St. Clair

When
April 4, 6:40 PM CST
Where
St. Clair County, 2.82 mi WSW of Darmstadt to 1.92 mi NW of Old Marissa
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.304, -89.778

A water rescue took place on Illinois Highway 13 near Lenzburg due to a vehicle being stranded in flood water. Heavy rain of up to 5.25 to 6.1 inches fell in St. Clair County during the duration of the event.

Flash Flood, Washington

When
April 4, 9:00 PM CST to April 5, 12:46 PM CST
Where
Washington County, 3.81 mi ENE of Noltings to 3.27 mi ESE of Ashley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.504, -89.136

Numerous roadways across Washington County were deemed impassable due to floodwater. Nearby communities to these roadways include Nashville, Okawville, Lively Grove, Saint Libory, Addieville, Hoyleton, Covington, New Minden, Venedy, Beaucoup, and Wamac. Over the duration of the event, up to 7 inches of rain fell. At times, rain rates were in excess of 2 inches per hour.

Flash Flood, Randolph

When
April 4, 10:30 PM CST
Where
Randolph County, 3.42 mi N of Houston to 1.05 mi SSE of Tilden
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.219, -89.770

Heavy rain caused several feet of water over County Road 18, leading to a vehicle becoming submerged. The occupant was safe. Route 4 north of Sparta also had water over the roadway. During the event, up to 4.5 inches of rain fell in Randolph County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244061, 1244060, 1244065, 1244077.